Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On the path properties of a lacunary power series

Authors: Gerd Jensen, Christian Pommerenke and Jorge M. Ramírez
Journal: Proc. Amer. Math. Soc. 142 (2014), 1591-1606
MSC (2010): Primary 30B10, 60G17, 60J65
Published electronically: February 10, 2014
MathSciNet review: 3168466
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A power series $ f(z)$ which converges in $ \mathbb{D}=\{\vert z\vert<1\}$ maps the radii $ [0,\zeta )$ onto paths $ \Gamma (\zeta )$, $ \zeta \in \mathbb{T}=\partial \mathbb{D}$. These are studied under several aspects in the case of the special lacunary series $ f(z)=z+z^2+z^4+z^8+\ldots \,$. First, the $ \Gamma (\zeta )$ are considered as random functions on the probability space $ (\mathbb{T},\mathscr {B},\mathrm {mes}/2\pi )$, where $ \mathscr {B}$ is the $ \sigma $-algebra of Borel sets and $ \mathrm {mes}$ the Lebesgue measure. Then analytical properties of the $ \Gamma (\zeta )$ are discussed which hold on subsets $ A$ of $ \mathbb{T}$ with Hausdorff dimension 1 in spite of $ \mathrm {mes}{A}=0$. Furthermore, estimates of the derivative of $ f$ and of the arc length of sections of the $ \Gamma (\zeta )$ are given. Finally, these results are used to derive connections between the distribution of critical points of $ f$ and the overall behaviour of the paths.

References [Enhancements On Off] (What's this?)

  • [ACP74] J. M. Anderson, J. Clunie, and Ch. Pommerenke, On Bloch functions and normal functions, J. Reine Angew. Math. 270 (1974), 12-37. MR 0361090 (50 #13536)
  • [AP87] J. M. Anderson and Loren D. Pitt, On recurrence properties of certain lacunary series. I. General results, J. Reine Angew. Math. 377 (1987), 65-82. MR 887400 (88i:30005a)
  • [Ber75] I. Berkes, An almost sure invariance principle for lacunary trigonometric series, Acta Math. Acad. Sci. Hungar. 26 (1975), 209-220. MR 0426085 (54 #14031)
  • [Bil95] Patrick Billingsley, Probability and measure, 3rd ed., a Wiley-Interscience Publication, Wiley Series in Probability and Mathematical Statistics, John Wiley & Sons Inc., New York, 1995. MR 1324786 (95k:60001)
  • [Bil99] Patrick Billingsley, Convergence of probability measures, 2nd ed., a Wiley-Interscience Publication, Wiley Series in Probability and Statistics: Probability and Statistics, John Wiley & Sons Inc., New York, 1999. MR 1700749 (2000e:60008)
  • [Bin69] K. G. Binmore, Analytic functions with Hadamard gaps, Bull. London Math. Soc. 1 (1969), 211-217. MR 0244473 (39 #5787)
  • [Dur70] Peter L. Duren, Theory of $ H^{p}$ spaces, Pure and Applied Mathematics, Vol. 38, Academic Press, New York, 1970. MR 0268655 (42 #3552)
  • [EG55] P. Erdös and I. S. Gal, On the law of the iterated logarithm, Nederl. Akad. Wetensch. Proc. Ser. A. 58 (1955), 65-84. MR 0069309 (16,1016g)
  • [Fal85] K. J. Falconer, The geometry of fractal sets, Cambridge Tracts in Mathematics, vol. 85, Cambridge University Press, Cambridge, 1986. MR 867284 (88d:28001)
  • [GHP87] D. Gnuschke-Hauschild and Ch. Pommerenke, On dominance in Hadamard gap series, Complex Variables Theory Appl. 9 (1987), no. 2-3, 189-197. MR 923219 (89c:30004)
  • [GP83] D. Gnuschke and Ch. Pommerenke, On the absolute convergence of power series with Hadamard gaps, Bull. London Math. Soc. 15 (1983), no. 5, 507-512. MR 705531 (85a:30004),
  • [GP84] D. Gnuschke and Ch. Pommerenke, On the growth of functions with Hadamard gaps, J. London Math. Soc. (2) 30 (1984), no. 3, 441-450. MR 810953 (87e:30001),
  • [Haw80] John Hawkes, Probabilistic behaviour of some lacunary series, Z. Wahrsch. Verw. Gebiete 53 (1980), no. 1, 21-33. MR 576895 (81h:42012),
  • [HW41] Philip Hartman and Aurel Wintner, On the law of the iterated logarithm, Amer. J. Math. 63 (1941), 169-176. MR 0003497 (2,228h)
  • [Kah97] Jean-Pierre Kahane, A century of interplay between Taylor series, Fourier series and Brownian motion, Bull. London Math. Soc. 29 (1997), no. 3, 257-279. MR 1435557 (98a:01015),
  • [Mak89a] N. G. Makarov, Smooth measures and the law of the iterated logarithm, Izv. Akad. Nauk SSSR Ser. Mat. 53 (1989), no. 2, 439-446 (Russian); English transl., Math. USSR-Izv. 34 (1990), no. 2, 455-463. MR 998306 (90h:30007)
  • [Mak89b] N. G. Makarov, Probability methods in the theory of conformal mappings, Algebra i Analiz 1 (1989), no. 1, 3-59 (Russian); English transl., Leningrad Math. J. 1 (1990), no. 1, 1-56. MR 1015333 (90k:30008)
  • [MP10] Peter Mörters and Yuval Peres, Brownian motion, with an appendix by Oded Schramm and Wendelin Werner, Cambridge Series in Statistical and Probabilistic Mathematics, Cambridge University Press, Cambridge, 2010. MR 2604525 (2011i:60152)
  • [Mur81] Takafumi Murai, The value-distribution of lacunary series and a conjecture of Paley, Ann. Inst. Fourier (Grenoble) 31 (1981), no. 1, vii, 135-156 (English, with French summary). MR 613032 (82k:30002)
  • [Pom92] Ch. Pommerenke, Boundary behaviour of conformal maps, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 299, Springer-Verlag, Berlin, 1992. MR 1217706 (95b:30008)
  • [PS75] W. Philipp and W. Stout, Almost sure invariance principles for partial sums of weakly dependent random variables, Mem. Amer. Math. Soc. 2 (1975), issue 2, no. 161, iv+140 pp. MR 0433597 (55 #6570)
  • [Roh89] S. Rohde, Hausdorffmaß und Randverhalten analytischer Funktionen, Thesis, Technische Universität Berlin, 1989.
  • [Str65] Volker Strassen, Almost sure behavior of sums of independent random variables and martingales, Proc. Fifth Berkeley Sympos. Math. Statist. and Probability (Berkeley, Calif., 1965/66), Vol. II: Contributions to Probability Theory, Part 1, pp. 315-343, Univ. California Press, Berkeley, Calif., 1967. MR 0214118 (35 #4969)
  • [SZ47] R. Salem and A. Zygmund, On lacunary trigonometric series, Proc. Nat. Acad. Sci. U.S.A. 33 (1947), 333-338. MR 0022263 (9,181d)
  • [Wei59] Mary Weiss, The law of the iterated logarithm for lacunary trigonometric series, Trans. Amer. Math. Soc. 91 (1959), 444-469. MR 0108681 (21 #7396)
  • [Zyg68a] A. Zygmund, Trigonometric series, 2nd ed., vol. I, Cambridge Univ. Press, 1968. MR 0236587 (38:4882)
  • [Zyg68b] -, Trigonometric series, 2nd ed., vol. II, Cambridge Univ. Press, 1968. MR 0236587 (38:4882)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 30B10, 60G17, 60J65

Retrieve articles in all journals with MSC (2010): 30B10, 60G17, 60J65

Additional Information

Gerd Jensen
Affiliation: Sensburger Allee 22a, D-14055 Berlin, Germany

Christian Pommerenke
Affiliation: Institut für Mathematik, Technische Universität, D-10623 Berlin, Germany

Jorge M. Ramírez
Affiliation: Universidad Nacional de Colombia, Medellín, Colombia

Keywords: Lacunary series, Brownian motion, path properties, critical points, Bloch functions
Received by editor(s): May 22, 2012
Received by editor(s) in revised form: June 1, 2012
Published electronically: February 10, 2014
Communicated by: Richard Rochberg
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society